Heather, I'm so sorry to hear how you are feeling. I can relate to so much of what you wrote, so please know that you are not alone - there is an entire herd of people here who understand where you've been. I've been on Effexor and had almost all of the same things that you did - including the yawning which also got a giggle out of my doctor when I told him (i had the brain zaps, dizziness, nausea, finger twitches, vivid dreams, crummy memory, etc).
I think that you nailed one problem square on the head - the fact that your doctor is an internist and not a pdoc. I would highly recommend that you make another appointment with your gp and bring with you a written account (print your post if you need) and indicate how awful you feel and that you need to speak with a psychiatrist. Student health can usually refer you to someone who is often excellent at dealing with young people Pdocs are more well trained in the complexities of antidepressant use and are better equipped to help you. A pdoc will better be able to evaluate the situation and help you estabilsh whether your upset is caused by the medication, or if there is something underlying that is amplified by the medication. A lot of the things that you wrote about, the paranoia and the upset over the water bill, could be related to the medication, but they can also be a condition of depression. The only reason that I say that is I was convinced that I was just a 'head case' and less of a person when I felt all those same things (at the same age as you). I dismissed depression for a long time in my own life and suffered a great deal as a result. Its important for you to know that this is a temporary situation and that you are not less of a person for feeling this way.
When I discontinued the effexor, I had lots of trouble too, but it did eventually go away. I've since learned that because Effexor has a short half life, it makes you ill very quickly when you stop, even at lower doses. I've also read that in the discontinuation process, there are options, that a pdoc would know about, that can involve using an ultra-low dose of another mild anti-depressant for a few days to get you over the inital hump of withdrawl. The idea, is that the other anti-d carries you through and helps your body meet at a temporary equilibrium before you totally eliminate the effexor - this allows your body a little more recovery time to stabilize itself before you are medication free. I think the trouble lies in the fact that your system has become accustomed to the effexor being present and when you take it away, it has to rebalance.
I'm sorry that this is a long post, it just that my heart breaks when I hear how awful you are feeling and its something that I wouldn't wish on anyone. Please keep writing and know that you are in my thoughts.Take care,Putter
Hi Heather, I wanted to welcome you to Healing Well forum. This is an excellent place to come for support, questions if you have them and a never ending place of knowledge. I have learned so much since I have been here and have been privilege to meet some wonderful, kind and caring people.
Your post touched me too and I sat here at my desk for a long time just remembering my periods of deep depression and experiences with it. I really dont do that often, just reflect on how much my life has changed, the good and bad. Like you I have been on several antidepressants for most of my adult life, I am 32 now starting from when I was 19. I also was on Prozac and it didn't work out so well for me as I reacted badly to it rather quickly. I now take Effexor XR at 225 mg and worry about the day when I may have to stop taking it for one reason or another. All because of the side effects reported by so many people. It is scary to go through. However, Putter has brought up some excellent points that I for one totally agree with. One being that a Psychiatrist should be the one prescribing antidepressants or at least assess you and give a recommendation for your primary care doctor on your medication regime. I do know that psychiatrists are expensive. Which brings up the next point of trying to see if you can see someone with student health services at your school if you dont have insurance coverage.
You are not alone in this no matter how much it may feel that way, we are always here for...keep posting
Hi tambogal, I wanted to tell you welcome to healing well. We are happy to have you and glad that you have posted.
I have never heard anything about extended use of effexor being linked to symptoms or causing bipolar disorder in patients. I used to work in the mental health field until very recently and also worked closely with several psychiatrists who often would hold seminars on current medication issues that would impact our clients. I have myself recently gone on effexor xr for depression and my doctor who discussed in length the pros and cons of the drug with me didnt say anything of the nature. It will be interesting to see if anyone else has also hear or read this.
Take care and keep posting we would love to hear more from you....